Although there are no hard-set rules for when medical detox is necessary, consider these questions and general guidelines.
Do you feel that you are physically or emotionally dependent on a substance? Have you been using it or several substances in considerable amounts for an extended period of time? Have you noticed that you must use significantly more of it now to achieve the same effect as compared to before? Have you tried to undergo detox on your own in the past before realizing that you are unable to without help?
Simply put, the greater you have built a tolerance to something, the more likely it that a medical detox will be necessary for your own safety and to increase the chances that you will otherwise be able to get past that step and towards the other ones that are necessary for a more lasting recovery.
Alcohol is a substance that is particularly susceptible to dangerous withdrawal symptoms if the user has had it be a significant part of their life for some time. This is partly because withdrawing from it puts the individual at significant risk of increased blood pressure, heart rate, and body temperature. In addition, delirium tremens can result in an irregular heart rate, shaking, sweating, hallucinations and confusion. This possible side effect, which generally lasts two or three days, is a particularly dangerous one to experience alone.
Withdrawing from benzodiazepines, such as Xanax or Valium, can also cause symptoms similar to those experienced by individuals withdrawing from alcohol use. Also note that benzo users may experience prolonged withdrawal symptoms, sometimes even lasting years. However, the most severe ones tend to occur near the start of that time period, the initial several days after ceasing use. With that said, a medical detox, receiving professional help, will often limit those long-term effects as well.
Opioids, such as heroin, can cause severe withdrawal symptoms although they are usually not fatal. However, they can be severe enough that it can prove to be especially challenging for the individual to not relapse into reusing the substance so that they put a temporary end to these symptoms and, as a result, continuously delay any sort of recovery until long into the future, if ever. Withdrawal symptoms related to opioid use include flu-like ones, nausea, muscle aches, and anxiety.
Meanwhile, stimulants, such as cocaine or methamphetamine, can cause severe depression-like symptoms to those experiencing withdrawal from them, which may require professional assistance.
Of course, other substances will also cause a variety of withdrawal symptoms that should be accounted for. Some of them may not be severe, but many will be